Ohio, 2004

Flash Flooding and Hail in Ohio, May 21, 2004

May 21, 2004 · NWS CLE · 17 events in 12 counties and zones

10 thunderstorm wind, 6 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 20, 1:40 PM EST, 11 hours 45 minutes earlier.

Area forecast discussion, May 20, 1:40 PM EST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
240 PM EDT THU MAY 20 2004

.DISCUSSION...
WRMFNT MOVD NE OUT OF THE CWA THIS AFTN WITH TEMPS MID 70S TO ARND
80 AND DEW POINT IN THE MID AND UPPER 60S. NO SHWRS/TSTMS ATTM
DESPITE SFC BASES CAPES IN 2500 RANGE AND LOW MEAN CAPES ONLY ARND
1000. HOWEVER BUFKIT WAS SHOWING SMALL MID LVL CAP. STILL EXPECT SCT
TSTM TO DVPL THIS AFTN AND EVNG AND CAP BREAKS...AND WITH HIGH
INSTAB MOD SHEAR SOME OF THESE STORMS COULD BE SEVERE. OVER THE W
1/2 OF THE CWA RAISED POPS TO LKLY LATE TNGT AS EXPECTING MCS TO
DVPL WRN END OF APCHG CDFNT OVER MID MS VLY AND SHUD MOVE INTO WRN
AREA LATE. CONT WITH THE LKLY POPS OVER ALL BUT THE NERN AREAS FRI
MRNG TAPERING BACK TO CHC/SCT DURG THE AFTN. FNTS CONT TO MEANDER
NEAR THE AREA OVER THE WEEKEND AND WILL CONT WITH CHC POPS INTO
SUNDAY WITH HI TEMPS IN UPPER 70S AND LOWER 80S.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE

&&
Hazardous weather outlook, May 20, 5:28 AM EST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
628 AM EDT THU MAY 20 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201327-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
628 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WARM FRONT LIFTING NORTHEAST OF THE AREA WILL ALLOW WARM AND
UNSTABLE AIR TO SPREAD ACROSS THE REGION.  SPC HAS INDICATED THAT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHERN OHIO AND NORTHWEST MICHIGAN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FRIDAY AND SATURDAY
DUE TO A FRONTAL SYSTEM IN OR NEAR THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 20, 7:49 PM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
849 PM EDT THU MAY 20 2004

PAZ001-002-210145-
NORTHERN ERIE PA-SOUTHERN ERIE PA-
849 PM EDT THU MAY 20 2004

...STRONG THUNDERSTORMS MOVING INTO ERIE PENNSYLVANIA...

STRONG THUNDERSTORMS ARE MOVING SOUTHEAST ACROSS LAKE ERIE.
THESE THUNDERSTORMS WERE MOVING AT ABOUT 36 MPH AND SHOULD
REACH THE ERIE COUNTY LAKE SHORE LINE BETWEEN 930 AND 10 PM.
STRONG WINDS...SMALL HAIL...AND HEAVY RAIN COULD OCCUR WITH
THESE THUNDERSTORMS.

WSF
Special weather statement, May 20, 8:23 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
923 PM EDT THU MAY 20 2004

OHZ007-009>014-089-210230-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CUYAHOGA OH-ERIE OH-GEAUGA
OH-LAKE OH-LORAIN OH-OTTAWA OH-
923 PM EDT THU MAY 20 2004

...THUNDERSTORMS DEVELOPING OVER LAKE ERIE...

THUNDERSTORMS ARE DEVELOPING OVER LAKE ERIE AND MOVING SOUTH.
STRONG WIND...SMALL HAIL AND HEAVY RAIN COULD OCCUR AS THESE
THUNDERSTORMS MOVE SOUTH ACROSS NORTHERN OHIO. SO FAR THERE
HAS BEEN NO REPORTS OF SEVERE WEATHER WHERE THE STORMS ARE
OCCURRING.

The radar

The Cleveland radar (KCLE), 62 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 21, 1:25 AM EST
Where
Lake County, Painesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -81.250

Thunderstorm winds downed two trees.

Thunderstorm Wind, Huron

When
May 21, 1:30 AM EST
Where
Huron County, Wakeman
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.250, -82.400

Thunderstorm winds downed several trees. A business in Wakeman was damaged by a fallen tree.

Thunderstorm Wind, Lorain

When
May 21, 1:55 AM EST
Where
Lorain County, Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.283, -82.217

Thunderstorm winds downed a large tree west of Oberlin.

Thunderstorm Wind, Cuyahoga

When
May 21, 2:00 AM EST
Where
Cuyahoga County, Westlake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.450, -81.917

Thunderstorm winds downed two trees.

Thunderstorm Wind, Lorain

When
May 21, 2:00 AM EST
Where
Lorain County, La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -82.117

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Summit

When
May 21, 2:15 AM EST
Where
Summit County, Bath
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -81.617

Thunderstorm winds downed two trees.

Flash Flood, Summit

When
May 21, 2:26 AM EST to 4:45 AM EST
Where
Summit County, Countywide
Property damage
$2.4 million
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Thunderstorms dumped torrential rains on Summit County during the early morning hours of May 21st resulting in widespread street and lowland flooding. The heaviest rain fell between 2 and 5 a.m. Over two inches of rain fell across much of northern Summit County. The worst flooding occurred in Cuyahoga Falls and Stow where many roads were either flooded or washed out. Over 200 homes were damaged by flooding in Cuyahoga Falls after the Cuyahoga River left it's banks. Dozens of additional homes were damaged in Stow. Flood waters on some roads were over two feet in depth. Many cars became stranded in the flood waters.

Flash Flood, Crawford

When
May 21, 2:30 AM EST to 4:15 AM EST
Where
Crawford County, Countywide
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Thunderstorms dumped between two and three inches of rain on Crawford County during the early morning hours of May 21st. Spotters measured 1.1 inches of rain in 30 minutes during the peak of the storm. This rainfall combined with ground already saturated from heavy rains the previous few days led to widespread flooding. Dozens of homes in the county sustained flood damage and several roads were either washed out or flooded.

Flash Flood, Wyandot

When
May 21, 2:54 AM EST to 4:15 AM EST
Where
Wyandot County, Countywide
Property damage
$750,000
Reported by
NEWSPAPER
Coordinates
40.842, -83.304 (the zone’s center; the record gives no point)

Thunderstorms dumped up to three inches of rain on Wyandot County during the early morning hours of May 21st. This rainfall combined with ground already saturated from heavy rains the previous few days led to widespread flooding. Over a dozen roads in the county were either washed out or flooded. Many homes sustained flood damage.

Flash Flood, Seneca

When
May 21, 3:00 AM EST to 4:15 AM EST
Where
Seneca County, Countywide
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Thunderstorms dumped between two and three inches of rain on Seneca County during the early morning hours of May 21st. A cooperative observer in Tiffin measured 2.36 inches of rain. This rainfall combined with ground already saturated from heavy rains the previous few days led to widespread flooding. Several roads in the county were either washed out or flooded. Many homes sustained flood damage.

Thunderstorm Wind, Stark

When
May 21, 3:10 AM EST
Where
Stark County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -81.367

Thunderstorm winds downed a few large tree limbs across the county.

Thunderstorm Wind, Wayne

When
May 21, 3:10 AM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -81.933

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Mahoning

When
May 21, 3:15 AM EST
Where
Mahoning County, Sebring
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -81.017

Thunderstorm winds downed several large trees.

Hail, Summit

When
May 21, 3:15 AM EST
Where
Summit County, Hudson
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
41.250, -81.433

Penny size hail was observed.

Flash Flood, Medina

When
May 21, 3:20 AM EST to 4:45 AM EST
Where
Medina County, Countywide
Property damage
$4.2 million
Reported by
EMERGENCY MANAGER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Thunderstorms dumped torrential rains on Medina County during the early morning hours of May 21st resulting in the worst flooding seen in the county since 1969. The northern portion of the county including the Brunswick area was especially hard hit. Heavy rain fell between 2 and 5 a.m. and caused several small streams to leave their banks. Rainfall rates were between one and two inches per hour with storm totals of up to three inches measured by spotters in both Brunswick and Hinckley. Bucket surveys indicate that as much as 4 to 5 inches of rain may have fallen in some areas. This rainfall combined with ground already saturated from heavy rains the previous few days led to widespread flooding. Over 120 homes sustained significant damage from flooding in Brunswick. Residents of several of these homes had to be evacuated around 5 a.m. Dozens of roads had to be closed in the northern portion of the county with water on some Brunswick streets as much as two and a half feet deep. Many automobiles became trapped in the flood waters. Rainfall totals of two to three inches were also reported near Chippewa Lake where extensive flooding occurred at Gloria Glens Park. Approximately 25 people had to be evacuated from Gloria Glens Village. Flood waters were up to two feet deep on the ground floors of some of the homes in the village. Widespread street flooding was also reported in Medina where at least three automobiles became stranded. Hundreds of homes elsewhere across Medina County experienced basement flooding.

Thunderstorm Wind, Stark

When
May 21, 3:50 AM EST
Where
Stark County, Alliance
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
40.917, -81.100

Thunderstorm winds caused considerable damage in Alliance and adjacent Washington Township. Dozens of trees were downed in these areas. A house just south of Alliance was heavily damaged by a fallen tree. Several barns in Washington Township lost portions of roof and a couple mobile homes were also damaged.

Flash Flood, Lorain

When
May 21, 3:51 AM EST to 4:45 AM EST
Where
Lorain County, Countywide
Property damage
$12 million
Reported by
EMERGENCY MANAGER
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Thunderstorms dumped torrential rains on Lorain County during the early morning hours of May 21st resulting in the worst flooding seen in the county since 1969. The southern portion of the county and especially the Wellington, Oberlin and Lagrange areas were very hard hit. Heavy rain between 2 and 5 a.m. caused the west branch of the Black River and it's tributaries to leave their banks. Rainfall rates were in excess of two inches per hour during the peak of the storm. Just over five inches of rain was measured at the water treatment plant in Lagrange with numerous three inch reports received from both the Wellington and Oberlin areas. Bucket surveys from the area indicate that as much as six inches of rain may have fallen in some parts of the county. This rainfall combined with ground already saturated from heavy rains the previous few days led to widespread flooding. Dozens of roads in southern Lorain County had to be closed. State Route 18 near Wellington was under as much as three feet of water at times. Dozens of people had to be evacuated from their homes along the Black River due to the rapidly rising water levels. Several residents had to be evacuated from their homes along Baumhart Road near Amherst. Just over 500 homes were damaged by flooding in the county. Major damage occurred to 27 homes with six others damaged enough to be declared destroyed. Hundreds of additional homes suffered basement flooding. Many roads and culverts were washed out and at least three school buildings sustained flood damage. The worst damaged of the schools was Firelands High School which had part of it's roof collapse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399392, 5399570, 5399395, 5399393, 5399396, 5399394, 5399484, 5399486, 5399485, 5399567, 5399397, 5399398, 5399399, 5399569, 5399483, 5399568, 5399400.